Arizona, 2017Dust Storm in Arizona, August 27, 2017
August 27, 2017 · NWS PSR · 1 event in 1 county or zone
Scattered thunderstorms developed across portions of the greater Phoenix area during the late afternoon hours on August 27th and some of the stronger storms affected southeastern communities such as Queen Creek. Gusty outflow winds up to 50 mph were generated by the stronger storms; the gusty winds picked up dust and dirt and this led to patchy dust storm conditions southeast of Phoenix.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of the greater Phoenix area during the late afternoon hours on August 27th and some of the stronger storms affected southeastern communities such as Queen Creek. Gusty outflow winds up to 50 mph were generated by the stronger storms; the gusty winds picked up dust and dirt and this led to patchy dust storm conditions southeast of Phoenix. A Blowing Dust Advisory was issued for portions of the central deserts including Queen Creek and Sun Lakes and at 1800MST a trained spotter 6 miles northeast of Queen Creek reported a dust storm with visibility below one quarter of a mile. No accidents were reported due to the sharply restricted visibility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 27, 3:03 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 27, 3:03 PM MST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
303 PM MST Sun Aug 27 2017
.SYNOPSIS...
Above normal temperatures will continue this week as strong high
pressure remains firmly entrenched over the interior West. A
modest increase in moisture levels is anticipated today and could
result in an uptick in thunderstorm activity this afternoon and
evening, mainly east of the Phoenix area. Thunderstorm chances
will remain limited across the lower deserts into the middle of
this week, with the possibility of cooler temperatures and
increasing moisture across the region by next weekend.
&&
.DISCUSSION...
Rest of Today and Tonight...
Storm activity early this afternoon is indeed looking quite
similar to 24 hours ago with a bit more coverage over Yavapai
County. HRRR has been pretty consistent in depicting storm
activity the rest of the afternoon playing out quite similarly to
yesterday with storms forming over moving toward the lower
elevations of northeast Maricopa County (metro Phoenix) and
Northern Pinal County late this afternoon but struggling to
maintain themselves. In the process however, strong winds can be
expected. Other CAMs such as NAM Nest and UofA WRF- GFS are not
quite as enthusiastic. Of note though, the 18Z NAM Nest has more
activity than it's 12Z run. With the winds will be potential for
blowing dust but anticipate the fetch of the winds will not be
over prime dust generating areas. Thus expect reduced visibilities
will not be like a classic dust storm situation but enough to
insert mention of patchy blowing dust for metro Phoenix and
northern Pinal County. There is also potential for heavy rain but
expect it will be quite isolated and be more likely to occur
over/near foothill areas. Otherwise, don't expect much in the way
of precip with this first round of convection. CAMS also depict a
follow-on batch of weaker showers moving through south-central
Arizona this evening. Some of the solutions show these showers
making it west of the Lower Colorado River Valley by 12Z. Overall
though, they won't add up to much. This nocturnal activity appears
to be associated with a slow moving short wave depicted by the
RAP. Even the GFS indicates some sort of disturbance moving
through tonight but it seems to originate with model convection
over NE New Mexico.
Monday through Wednesday...
The high remains centered to our north with an easterly component
to the steering flow. However, drier continental air begins moving
in and thus, anticipate a bit of a downtrend in convective
activity. For a large part of our area (SE AZ and far SE CA),
convection related hazards will not be a factor but rather heat is
the issue. With no real downtrend in temps expected, extended the Excessive
Heat Warning for much of SW AZ and our part of CA through
Wednesday.
Thursday through Sunday...
Things may get a little more interesting into next weekend, as
models are fairly consistent showing a tropical system approaching
the tip of Baja by Thursday, and slowly moving
west/northwestward, potentially spreading a plume of moisture
northward into the Southwest. Also of interest, there is the
possibility that mid-level moisture associated with the remnants
of Harvey could get caught up in easterly flow aloft, and move
westward across west Texas and northwest Mexico. While uncertainty
surrounding each of these scenarios and the overall large-scale
pattern is still high, it still bears worth watching for
associated impacts of increased rainfall/thunderstorm potential.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storms currently forming in Gila County are expected to move down
near the TAF sites late this afternoon/early evening and
dissipate as they do so. Despite weakening storms in the valley,
outflow winds will still be a concern favoring the east to north-
east direction. Currently have outflow winds in the TAFs but no
blowing dust as there is low confidence that will actually happen.
Light and isolated showers may linger through late tonight before
dissipating. Very similar conditions are expected tomorrow with a
chance of afternoon/evening thunderstorms.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns for the next 24 hours as winds generally
remain south at KBLH and from the southeast at KIPL. There is a
chance winds may switch west to southwest at KIPL late this
evening but confidence remains low on that particular solution.
Skies will remain mostly clear.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Wednesday through Sunday:
Storms will generally stay confined to the mountains through our
extended period although late afternoon storms in and around
Maricopa County, especially those locations near the valley's
edge, is certainly not out of the question. SE California is
expected to remain dry. Minimum afternoon humidity will vary
between 15-20% for the lower elevations while temperatures will
remain above average through at least Thursday. Winds will remain
light and typical for this time of year although outflow winds
generated from nearby thunderstorms will be gusty and erratic.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Wednesday for AZZ530-532-
533-536.
CA...Excessive Heat Warning until 8 PM PDT Wednesday for CAZ561-563-
565>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...AJ/Rogers
AVIATION...Wilson
FIRE WEATHER...WilsonIn the hours before
Special weather statement, Aug 27, 3:52 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM MST SUN AUG 27 2017
AZZ545-547-556>558-560-562-563-272330-
Southeast Gila County AZ-New River Mesa AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-San Carlos AZ-Globe/Miami AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
352 PM MST SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 430 PM MST...
At 351 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Horseshoe Reservoir to 10
miles southwest of Hilltop. Movement was southwest at 15 mph.
Winds in excess of 40 mph will be possible with these storms along
with frequent lightning.
Locations impacted include...
Globe, Round Valley, Sycamore Creek, Ballantine Trailhead, Sunflower,
Roosevelt, Miami, Cutter, Punkin Center, Hilltop, Roosevelt Dam,
Claypool, Sawmill, Central Heights-Midland City, Tonto Basin, Tonto
National Monument, Four Peaks, Apache Lake, Horseshoe Reservoir and
Inspiration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Roosevelt, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3396 11139 3391 11128 3380 11115 3376 11099
3364 11092 3368 11084 3366 11078 3381 11066
3374 11042 3356 11036 3338 11050 3331 11077
3383 11172 3401 11177 3401 11143
TIME...MOT...LOC 2251Z 063DEG 14KT 3393 11166 3355 11058
IniguezSpecial weather statement, Aug 27, 4:31 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
431 PM MST SUN AUG 27 2017
AZZ547-556-558-560-562-563-280015-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
431 PM MST SUN AUG 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 515 PM MST...
At 431 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Claypool, or 9 miles north of Globe, moving southwest
at 25 mph.
Winds in excess of 40 mph will be possible with this storm along
with frequent lightning and brief but heavy rainfall.
Locations impacted include...
Globe, Miami, Top Of The World, Central Heights-Midland City,
Top-Of-The-World, Claypool and Inspiration.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3321 11092 3324 11095 3321 11101 3352 11128
3372 11096 3364 11092 3368 11084 3363 11071
3344 11057
TIME...MOT...LOC 2331Z 055DEG 23KT 3354 11082
IniguezDust Storm, Central Deserts
- When
- August 27, 4:40 PM MST to 7:00 PM MST
- Where
- Central Deserts forecast zone
- Reported by
- Trained Spotter
Scattered thunderstorms developed across the southeastern portions of the greater Phoenix area during the afternoon hours on August 27th and some of the stronger storms produced gusty outflow winds reaching as high as 50 mph. The gusty winds produced patchy dense blowing dust that affected communities such as Queen Creek and Sun Lakes. At 1800MST a trained spotter 6 miles northeast of Queen Creek reported a dust storm with visibility below one quarter of a mile in blowing dust. A Dust Storm Warning was not in effect, instead a Blowing Dust Advisory had been issued at 1640MST and it ran through 1900MST. No accidents or injuries were reported due to the sharply restricted visibility.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, August 27, 2017$16 million · 74 kt wind · 6 events
- Hail and Damaging Wind in Kansas, August 27, 20171.5 in hail · 8 events
- Damaging Winds in Texas, August 27, 201761 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27 to 28, 20172 events
- Hail and Damaging Wind in Oklahoma, August 27, 201764 kt wind · 2 events
- Damaging Winds in Arizona, August 27, 2017$1,000 · 50 kt wind · 2 events
- Hail in New Mexico, August 27, 20171.5 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 27, 20171 event
- Hail in Wisconsin, August 27, 20170.75 in hail · 1 event
- Hail in Iowa, August 27, 20170.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713613.